Texas, 2005

Hail in Texas, June 20, 2005

June 20, 2005 · NWS MAF · 2 events in 1 county or zone

Isolated severe thunderstorms over northern Presidio County produced large hail up to the size of quarters during the afternoon of the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Isolated severe thunderstorms over northern Presidio County produced large hail up to the size of quarters during the afternoon of the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 20, 2:20 AM CST, 10 hours 46 minutes earlier.

Area forecast discussion, Jun 20, 2:20 AM CST, 10 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
320 AM CDT MON JUN 20 2005

.SHORT TERM...
UPPER LEVEL RIDGE AXIS CURRENTLY EXTENDS SOUTHWEST TO NORTHEAST FROM
SOUTHERN NM UP THROUGH NORTHEASTERN NEBRASKA.  THIS POSITION WILL
CHANGE LITTLE OVER THE NEXT 24 HOURS.  AT THE SURFACE...DRY AIR IS
NOT EXPECTED TO REACH QUITE AS FAR EAST AS IT DID TODAY.  THIS WILL
AFFECT HIGH TEMPERATURES SOMEWHAT OVER SOUTHEASTERN NM AND
NORTHWESTERN PERMIAN BASIN.  WILL RAISE HIGH TEMPS THOSE AREAS FROM
PREVIOUS FORECAST TO AT OR NEAR 100F BASED ON YESTERDAY/S READINGS...
WHICH WERE AS HIGH AS 106 AT HOBBS.  BUT WILL NOT GO AS HIGH AS
YESTERDAY DUE TO HIGHER MOISTURE CONTENT IN THE LOWER LEVELS.
TEMPERATURES WILL REMAIN WELL ABOVE NORMAL ACROSS THE REST OF THE
AREA TODAY.

WILL KEEP ISOLATED POPS MAINLY IN WESTERN AREAS AS WEAK SHORTWAVES
WILL ROTATE AROUND THE SOUTHERN PERIPHERY OF THE RIDGE THROUGH OUR
CWA.  THIS COMBINED WITH HEATING FROM THE MOUNTAINOUS TERRAIN SHOULD
PROVIDE ENOUGH LIFT FOR ISOLATED CONVECTION FOR THE MOUNTAINS AND
WESTERN AREAS.  WILL ALSO CONTINUE TO MENTION THE POSSIBILITY FOR
ISOLATED SEVERE WEATHER IN THE HWO SINCE ANYTHING THAT DOES INITIATE
WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH LI/S AS LOW AS -5 AND
SBCAPES RANGING FROM NEAR 1000J/KG OUT WEST TO AS HIGH AS 2800J/KG
OVER THE NORTHEASTERN CWA.  MADE LITTLE ADJUSTMENTS TO TONIGHT/S
FORECAST.  HAVE BACKED WINDS SOMEWHAT THROUGH THE NEXT 24 HOURS...
SFC AND 850MB WINDS BACK IN RESPONSE AS SFC HIGH TO OUR NORTHEAST
SLIDES SOUTH.

.LONG TERM...
OMEGA BLOCK FEATURING EAST AND WEST COAST TROUGHS...WITH AN UPPER
LEVEL RIDGE OVER THE SOUTHERN PLAINS WILL DOMINATE THE WEATHER
PATTERN THROUGH THE UPCOMING WEEK.  THIS PORTENDS TEMPERATURES
AROUND 5 DEGREES ABOVE NORMAL AND LITTLE IN THE WAY OF
PRECIPITATION...EVEN AS PATTERN SHIFTS SLOWLY EASTWARD BY THIS
WEEKEND.

GOING FORECAST WAS IN GOOD SHAPE...SO ONLY MINOR TWEAKS OF MAX/MIN
TEMPS...DEWPOINTS...WINDS...SKY COVERAGE...AND POPS WERE NEEDED.
THE CWA WILL REMAIN ON THE SOUTHEASTERN FRINGE OF AFORMENTIONED
UPPER RIDGE...WHICH WILL ALLOW FOR PERSISTENT EAST TO SOUTHEAST FLOW
AT THE SURFACE FOR THE MOST PART...AND GENERAL NORTHEASTERLY FLOW
ALOFT.  THE BEST LOW LEVEL FOCUS THROUGH THE WEEK WILL BE THE HEATED
HIGHER TERRAIN OVER WESTERN REACHES OF THE CWA.  HOWEVER...FLOW
ALOFT WILL BE CONDUCIVE FOR MOVING ANY STORMS THAT DO DEVELOP OVER
THE AREA FAIRLY RAPIDLY INTO NEW MEXICO/MEXICO.  DUE TO THE AMOUNT
OF INSTABILITY AND A MODICUM OF SHEAR THROUGH THE COLUMN...ISOLATED
SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE WITH ANY CONVECTION.

BYT THIS WEEKEND...THE PATTERN SHIFTS EASTWARD LEAVING THE CWA UNDER
LOWER HEIGHTS...BUT CONTINUED EASTERLY FLOW.  AN INVERTED UPPER
TROUGH WILL APPROACH THE CWA...BUT IT APPEARS ANY IMPACT FROM THIS
TROUGH WILL BE BEYOND THE CURRENT FORECAST RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              96  72  94  72 /   0   0   0   0
CARLSBAD NM               102  69  97  68 /  10  10   0   0
DRYDEN TX                  97  72  96  71 /  10   0   0   0
FORT STOCKTON TX           99  69  96  69 /   0   0   0   0
GUADALUPE PASS TX          94  66  90  67 /  10  10   0   0
HOBBS NM                  102  69  96  69 /  10  10   0   0
MARFA TX                   93  59  89  58 /  10  10  10  10
MIDLAND INTL AIRPORT TX    96  71  96  70 /   0   0   0   0
ODESSA TX                  97  71  97  70 /   0   0   0   0
WINK TX                   104  72 102  71 /   0  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

20/67
Hazardous weather outlook, Jun 20, 11:06 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1206 PM CDT MON JUN 20 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211706-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
1244 PM CDT MON JUN 20 2005 (1144 AM MDT MON JUN 20 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINOUS
AREAS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO LATE THIS AFTERNOON AND THIS
EVENING. CONDITIONS WILL BE FAVORABLE FOR A FEW STORMS TO PRODUCE LOCALIZED
DAMAGING WINDS AND PERHAPS HAIL UP TO THE SIZE OF QUARTERS. OTHERWISE DANGEROUS
LIGHTNING AND LOCALLY HEAVY RAINFALL WILL ADDITIONALLY ACCOMPANY ANY STORMS
THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SPOTTER GROUPS AND
EMERGENCY OFFICIALS FROM THE BIG BEND AND THE DAVIS MOUNTAINS NORTHWARD
TO EDDY COUNTY NEW MEXICO SHOULD MONITOR THE LATEST WEATHER INFORMATION
AND BE PREPARED TO TAKE ACTION SHOULD AN ISOLATED SEVERE STORMS THREATEN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 20, 11:55 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1255 PM CDT MON JUN 20 2005

TXZ074-079-080-201900-
DAVIS/APACHE MOUNTAINS AREA TX-MARFA PLATEAU TX-PRESIDIO VALLEY TX-
1255 PM CDT MON JUN 20 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL JEFF DAVIS AND NORTHERN
PRESIDIO COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF RYAN AT 1255 PM
CDT OVER FARM TO MARKET ROAD 505 NEAR THE INTERSECTION WITH TEXAS
ROUTE 166. THIS STORM WAS MOVING SOUTHWEST AT 5 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. LOCALIZED WIND GUSTS TO 50 MPH AND SMALL HAIL CAN BE
EXPECTED NEAR THIS STORM. ADDITIONAL STORMS MAY DEVELOP BY 2 PM FROM
MARFA...TO CANDELARIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Presidio

When
June 20, 1:06 PM CST to 1:20 PM CST
Where
Presidio County, Marfa
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.317, -104.017

Hail up to the size of nickels began to fall on the west side of Marfa at 13:06 CST. The hailstones increased in size during the next ten minutes, and local law enforcement officials reported dime to quarter size hail on the south side of the city between 13:10 and 13:20 CST. No damage was reported.

Hail, Presidio

When
June 20, 2:25 PM CST
Where
Presidio County, Candelaria
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
30.133, -104.683

A National Weather Service Cooperative Observer reported nickel size hail in Candelaria.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456904, 5456905.